Resolution of the Maxwell equations in a domain with reentrant corners. (English) Zbl 0924.65111

The authors discuss the solution of two-dimensional Maxwell equations in a domain with reentrant corners and with a perfectly conducting boundary condition. A decomposition of the \(L_2\)-space is introduced from which a decomposition of the solution in a “regular” part and a “singular” part is obtained which permits to reduce the problem to the numerical computation of the regular part.


65Z05 Applications to the sciences
78A25 Electromagnetic theory (general)
35Q60 PDEs in connection with optics and electromagnetic theory
Full Text: DOI EuDML


[1] V.I. AGOSHKOV, Poincaré-Steklov’s Operators and Domain Decomposition Methods in Finite Dimensional Spaces, in Glowinski, R. et al. eds, Domain Decomposition Methods for Partial Differential Equations, SIAM Philadelphia, (1988), 73-112. Zbl0683.65097 MR972513 · Zbl 0683.65097
[2] F. ASSOUS, P. Jr. CIARLET, J. SEGRÉ and E. SONNENDRÜCKER. In préparation.
[3] F. ASSOUS, P. Jr. CIARLET and E. SONNENDRÜCKER, Résolution des équations de Maxwell dans un domaine avec un coin rentrant. C. R. Acad. Sc. Paris Serie I 323 (1996) 203-208. Zbl0855.65131 MR1402544 · Zbl 0855.65131
[4] F. ASSOUS, P. Jr. CIARLET and E. SONNENDRÜCKER, Résolution des équations de Maxwell dans un domaine 2D avec coins rentrants Partie I: Modélisation avec condition aux limites de type conducteur parfait, CEA, Technical Report, CEA-N-2813 (1996).
[5] F. ASSOUS, P. DEGOND, E. HEINTZÉ, P.-A. RAVIART and J. SEGRÉ, On a Finite Element Method for Solving the Three-Dimensional Maxwell Equations, J. Comput. Phys. 109 (1993), 222-237. Zbl0795.65087 MR1253460 · Zbl 0795.65087
[6] [6] I. BABUSKA, The finite element method with Lagrange multipliers, Numer. Math., 20 (1973), 179-192. Zbl0258.65108 MR359352 · Zbl 0258.65108
[7] [7] I. BABUSKA, R. B. KELLOG and PITKÄRANTA, Direct and inverse error estimates for finite elements with mesh refinements, Numer. Math., 33 (1979), 447-471. Zbl0423.65057 MR553353 · Zbl 0423.65057
[8] I. BABUSKA and H.-S. OH, The p-Version of the Finite Element Method for Domains with Corners and for Infinite Domains, Numer. Methods Partial Differential Equations, 6 (1990), 371-392. Zbl0717.65084 MR1087251 · Zbl 0717.65084
[9] [9] F. BREZZI, On the existence uniqueness and approximation of saddle point problems arising from Lagrange multipliers, RAIRO Anal. Numer. (1974), 129-151. Zbl0338.90047 MR365287 · Zbl 0338.90047
[10] W. CAI, H. C LEE and H.-S. OH, Coupling of Spectral Methods and the p-Version of the Finite Element Method for Ellitic Boundary Value Problems Containing Singularities, J. Comput. Phys. 108 (1993), 314-326. Zbl0790.65093 MR1242954 · Zbl 0790.65093
[11] M. CESSENAT, Sur quelques opérateurs liés à l’équation de Helmholtz en coordonnées polaires, transformation H.K.L., C. R. Acad. Sci. Paris, Serie I 309 (1989), 25-30. Zbl0694.35040 MR1004933 · Zbl 0694.35040
[12] M. CESSENAT, Résolution des problèmes de Helmholtz par séparation des variables en coordonnées polaires, C. R. Acad. Sci. Paris, Série I 309 (1989), 105-109. Zbl0688.35020 MR1004950 · Zbl 0688.35020
[13] P. Jr. CIARLET, Tools for solving the div-curl problem with mixed boundary conditions in a polygonal domain. In preparation.
[14] P. Jr. CIARLET and J. ZOU, Finite Element Convergence for the Darwin Model to Maxwell’s Equations, M2AN 7, 30(1996). Zbl0887.65121 · Zbl 0887.65121
[15] M. COSTABEL, A Remark on the Regularity of Solutions of Maxwell’s Equations on Lipschitz Domains, Math. Meth. Appl. Sci. 12, 2 (1990), 365-368. Zbl0699.35028 MR1048563 · Zbl 0699.35028
[16] M. COSTABEL, A Coercive Bilinear Form for Maxwell’s Equations, J. Math. Anal. and Appl. 157, 2 (1991), 527-541. Zbl0738.35095 MR1112332 · Zbl 0738.35095
[17] M. COSTABEL and M. DAUGE, Stable Asymptotics for Elliptic Systems on Plane Domains with Corners, Comm. PDE 19, 9 & 10 (1994), 1677-1726. Zbl0814.35024 MR1294475 · Zbl 0814.35024
[18] C. L. COX and G. J. FIX, On the accuracy of least square methods in the presence of corner singularities, Comp. Math. Appl. 10, (1984), 463-471. Zbl0573.65081 MR783520 · Zbl 0573.65081
[19] M. DAUGE, (1988), Elliptic boundary value problems on corner domains, Lecture Notes in Mathematics, 1341, Springer Verlag, Berlin. Zbl0668.35001 MR961439 · Zbl 0668.35001
[20] G. J. FIX (1986), Singular finite element method, in D. L. Doyer, M. Y. Hussami and R. G. Voigt (eds), Proc. ICASE Finite Element Theory and Application Workshop, Hampton, Virginia, Springer Verlag, Berlin, pp. 50-66. Zbl0727.73070 MR964480 · Zbl 0727.73070
[21] G. J. FIX, S. GULATI and G. I. WAKOFF, On the use of singular function with finite element approximation, J Comp. Phys. 13, (1973), 209-228. Zbl0273.35004 MR356540 · Zbl 0273.35004
[22] P. GÉRARD and G. LEBEAU, Diffusion d’une onde par un coin, J. Amer. Math. Soc. 6 (1993), 341-424. Zbl0779.35063 MR1157289 · Zbl 0779.35063
[23] V. GIRAULT and P.-A. RAVIART (1986), Finite Element Methods for Navier-Stokes Equations, Springer Series in Computational Mathematics, Springer Verlag, Berlin. Zbl0585.65077 MR851383 · Zbl 0585.65077
[24] D. GIVOLI, L. RIVKIN and J. B. KELLER, A Finite Element Method for Domains with Corners, Int. J. Numer. Methods Eng. 35 (1992), 1329-1345. Zbl0768.73072 MR1184244 · Zbl 0768.73072
[25] P. GRISVARD (1985), Elliptic Problems in nonsmooth domains, Monographs and studies in Mathematics, 24, Pitman, London. Zbl0695.35060 MR775683 · Zbl 0695.35060
[26] P. GRISVARD (1992), Singularities in boundary value problems, RMA 22, Masson, Paris. Zbl0766.35001 MR1173209 · Zbl 0766.35001
[27] T. J. R. HUGHES and J. E. AKIN, Techniques for developing ”special” finite element shape functions with particular reference to singularities, Int. J. Numer. Methods Eng. 15 (1980), 733-751. Zbl0428.73074 MR580355 · Zbl 0428.73074
[28] J. B. KELLER and D. GIVOLI, An Exact Non-Reflecting Boundary Condition, J. Comp. Phys. 82 (1988), 172-192. Zbl0671.65094 MR1005207 · Zbl 0671.65094
[29] O. LAFITTE, The wave diffracted by a wedge with mixed boundary conditions, SIAM Annual Meeting, Stanford (1997). Zbl0963.78018 MR1635365 · Zbl 0963.78018
[30] O. LAFITTE, Diffraction par une arête d’une onde électromagnétique normale à l’arête, in préparation.
[31] J.-L. LIONS and E. MAGENES (1968), Problèmes aux Limites Non Homogènes et Applications, Dunod, Paris. Zbl0165.10801 · Zbl 0165.10801
[32] M. MOUSSAOUI, Espaces H(div, curl, \Omega ) dans un polygone plan. C. R. Acad. Sc. Paris, Série I 322 (1996) 225-229. Zbl0852.46034 MR1378257 · Zbl 0852.46034
[33] [33] J. C. NÉDÉLEC, Mixed Finite Elements in R3, Numer. Math. 35 (1980), 315-341. Zbl0419.65069 MR592160 · Zbl 0419.65069
[34] D. PATHRIA and E. KARNIADAKIS, Spectral Element Methods for Elliptic Problems in Nonsmooth Domains, J. Comput. Phys. 122 (1995), 83-95. Zbl0844.65082 MR1358523 · Zbl 0844.65082
[35] C. WEBER, A local compactness theorem for Maxwell’s equations, Math. Meth. Appl. Sci. 2 (1980), 12-25. Zbl0432.35032 MR561375 · Zbl 0432.35032
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. In some cases that data have been complemented/enhanced by data from zbMATH Open. This attempts to reflect the references listed in the original paper as accurately as possible without claiming completeness or a perfect matching.